Pennsylvania, 2021

Damaging Winds in Pennsylvania, August 1, 2021

August 1, 2021 · NWS BGM · 3 events in 1 county or zone

A line of storms developed ahead of a passing cold front. With moisture and instability present, one storm became severe, knocking down a few trees across in Luzerne County in Northeastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of storms developed ahead of a passing cold front. With moisture and instability present, one storm became severe, knocking down a few trees across in Luzerne County in Northeastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 1, 4:01 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 1, 4:01 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
501 PM EDT Sun Aug 1 2021

.SYNOPSIS...
Showers and thunderstorms will move through the area by this
evening. Some storms will produce gusty winds and brief heavy
rainfall. Showers will move out by Monday morning as high
pressure builds into the region, bringing dry conditions to
start the work week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
335 PM Update...

A line of showers and thunderstorms are moving through CNY. These
storms are producing damaging winds and heavy rainfall. Any outflow
boundary extending out from the main line is assisting in triggering
a few cells ahead. This will be an area to watch as the environment
is still favorable for severe weather. Any storm triggered by the
outflow boundary could become strong or severe. The main line of
storms will continue to move east and south as a frontal boundary
pushes through the area. As CAPE decreases later this afternoon, the
environment should become more stable by this evening, which will
help limit the severe threat beyond the early evening hours. Once
the line of showers and thunderstorms move through, there will be
some scattered showers in CNY, mainly west of I-81.

Behind this system, cooler air moves into the area. Cloudy skies
will help keep temps from falling too far tonight, as 50s are
expected across the region.

Any lingering showers will diminish early Monday morning. Also
cannot rule out patchy valley fog early in the morning with the
added moisture from the recent rainfall. High pressure will slowly
build into the region during the day, bringing drier conditions.
Skies clear out during the afternoon, which will result in mostly to
partly sunny skies. Max temps will only be in the 70s with that
cooler air in place. Clear skies overnight will allow temps to fall
into the upper 40s and low 50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
305 PM Update...
Longwave troughing will persist over eastern Canada and the
Northeastern U.S. through mid-week, as an initially low-
amplitude ridge off the east coast slowly amplifies. A weak
shortwave trough will move into the eastern Great Lakes Tuesday
night, but with surface high pressure in control and a lack of
moisture in the low levels and aloft, shower chances will be
nil. Light and variable winds, mostly clear skies, and dewpoints
mixing out into the 40s will be ideal for strong radiational
cooling Tuesday night, with low temps likely dropping into the
upper-40s again in rural valleys. It'll be cool enough that
morning fog should develop despite the relatively drier air, but
will be held tight within the valleys, and may be thinner or
non-existent around urban areas.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
305 PM Update...
Another shortwave trough will drop into the lower Ohio Valley
late Wednesday, causing the persistent trough to our west to
further amplify along with the ridge off the east coast. Between
these features, a channel of deeper subtropical moisture will
be drawn up the east coast, as a weak frontal boundary stays
draped along the coast. This will be a focus for potentially
significant rainfall for parts of the east coast, but so far
most models keep the bulk of the rainfall east of our area. Kept
the PoPs unchanged, with low chance PoPs for the eastern part of
the CWA Thursday night through Friday, and slight chance further
to the west as the upper trough looks to eject northeastward
into NY/PA around that time. It looks to be much weaker by then,
and not likely to pull back the subtropical moisture far enough
west for significant rainfall. But it's close. Most ensembles
(GFS and ECMWF) show a huge range in QPF amounts Thu-Sat,
especially east of I-81, but the vast majority of members are
very light. Considering the wet pattern of late, and despite the
strong agreement in the ensembles, this time period will still
need to be watched closely for changes in the overall pattern.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A line of showers and thunderstorms are moving through CNY.
Storm activity is wrapping up at SYR but rain showers will be
expected through at least the afternoon. Storms are currently
impacting RME, ELM, and ITH. These storms are producing gusty
winds (up to 25kts) and heavy rainfall which is resulting in
some restrictions. Storms are expected at BGM within the next
1-2 hours and at AVP within the next 2-3 hours. Restrictions are
also expected at these terminals. Storms should move out by
this evening. There is the possibility for some scattered
showers behind these storms into the overnight hours, but
confidence was too low to add to the TAFs.

Ceilings begin to drop tonight and into early Monday morning.
Fuel Alt is expected at AVP, SYR, and RME. IFR or worse
restrictions are expected at the other NY terminals. Fog is also
expected Monday morning at all CNY terminals except SYR where
confidence is low that any significant fog will form there. BGM
could briefly get IFR visibilities, and ELM could get down to
1/2SM, similar to this morning. By 12z, conditions begin to
improve as fog clears out and ceilings begin to lift. By mid-
morning, all terminals should be back to VFR.

Winds are fairly light during this period. However, gusty winds
are possible this afternoon, especially in thunderstorms. Winds
become calm overnight but once again become gusty Monday
morning.

Outlook...

Monday night to Tuesday night...VFR. Late night fog possible at
ELM both nights.

Wednesday and Thursday...Mainly VFR. Slight chance for
showers/storms and possible restrictions.

Friday...Mainly VFR. Chance of showers and associated
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MWG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BTL
Hazardous weather outlook, Aug 1, 4:02 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
502 PM EDT Sun Aug 1 2021

NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-022115-
Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
502 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

A band of showers and thunderstorms are moving through the region
this afternoon and evening. Some of the thunderstorms will contain
gusty to damaging winds and heavy rainfall. There could also be some
localized flash flooding in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022115-
Yates-Seneca-Southern Cayuga-Onondaga-
502 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 2:14 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Sun Aug 1 2021

PAZ038-012000-
Bradford-
314 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY...

At 314 PM EDT, a strong thunderstorm was located over Troy, moving
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Athens, Towanda, West Franklin, Wysox, Troy, Sheshequin, Ulster,
Litchfield, North Towanda and Springfield.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4199 7639 4168 7635 4167 7688 4187 7691
TIME...MOT...LOC 1914Z 262DEG 29KT 4178 7678

AJG
Special weather statement, Aug 1, 2:40 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Sun Aug 1 2021

NYZ046-057-012015-
Otsego-Delaware-
340 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OTSEGO AND
NORTHWESTERN DELAWARE COUNTIES...

At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlefield to 6 miles southwest of
Sidney Center. Movement was northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Oneonta, Sidney, Delhi, Davenport, Worcester, Middlefield, Maryland,
Cooperstown, Westville and Kortright.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4252 7471 4245 7464 4224 7482 4217 7542
      4227 7542 4278 7490 4285 7469 4283 7466
      4282 7465 4276 7467 4263 7463
TIME...MOT...LOC 1940Z 246DEG 32KT 4273 7485 4222 7533

AJG
Special weather statement, Aug 1, 2:45 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
345 PM EDT Sun Aug 1 2021

NYZ057-062-PAZ039-040-012030-
Sullivan-Delaware-Susquehanna-Northern Wayne-
345 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE...
NORTHWESTERN SULLIVAN...NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located over Starruca, or 9
miles south of Deposit, moving east at 25 mph.

Locations impacted include...
Hancock, Fremont, Starrucca, Hiawatha, Shehawken, Starlight,
Starruca, Fishs Eddy, Harvard and Equinunk.

LAT...LON 4183 7501 4187 7552 4200 7553 4200 7537
      4201 7537 4201 7539 4202 7541 4203 7539
      4208 7513
TIME...MOT...LOC 1945Z 260DEG 20KT 4193 7542

AJG
Special weather statement, Aug 1, 3:31 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
431 PM EDT Sun Aug 1 2021

NYZ057-062-012115-
Sullivan-Delaware-
431 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES...

At 431 PM EDT, a strong thunderstorm was located over Fishs Eddy, or
14 miles south of Walton, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rockland, Hazel, Fishs Eddy, Harvard, Corbett, East Branch, Roscoe,
Russell Brook Campsite, Waneta Lake and Beaverkill Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4191 7525 4201 7526 4209 7485 4191 7471
TIME...MOT...LOC 2031Z 259DEG 24KT 4196 7516

AJG
Special weather statement, Aug 1, 3:40 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
440 PM EDT Sun Aug 1 2021

NYZ056-057-PAZ039-040-043-044-012130-
Broome-Delaware-Wyoming-Susquehanna-Northern Wayne-Lackawanna-
440 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROOME...
WEST CENTRAL DELAWARE...SUSQUEHANNA...NORTHERN LACKAWANNA...
NORTHWESTERN WAYNE AND NORTHEASTERN WYOMING COUNTIES...

At 440 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Milford to Tunkhannock. Movement
was northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jackson, Clifford, Susquehanna, Forest City, Tunkhannock, Deposit,
Susquehanna Depot, Springville, Montrose and Dimock.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4214 7529 4159 7548 4149 7604 4175 7594
      4193 7582
TIME...MOT...LOC 2040Z 230DEG 31KT 4191 7578 4155 7596

AJG
Special weather statement, Aug 1, 4:31 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
531 PM EDT Sun Aug 1 2021

PAZ044-047-012215-
Luzerne-Lackawanna-
531 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LACKAWANNA AND
LUZERNE COUNTIES...

At 531 PM EDT, a strong thunderstorm was located over Fairmount Spgs,
or 12 miles north of Berwick, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wilkes-Barre, Hazleton, Muhlenberg, Kingston, Berwick, Nanticoke,
Plains, Plymouth, Edwardsville and West Hazleton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4104 7623 4114 7623 4114 7628 4120 7632
      4130 7631 4132 7631 4137 7628 4121 7556
      4112 7564 4113 7568 4109 7577 4105 7577
      4103 7574 4100 7575 4093 7595
TIME...MOT...LOC 2131Z 288DEG 43KT 4123 7634

AJG

The radar

The Binghamton radar (KBGM), 118 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
August 1, 4:58 PM EST
Where
Luzerne County, 0.52 mi W of Shickshinny
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.150, -76.160

Strong thunderstorm winds knocked a tree down on Shickshinny Valley Road.

Thunderstorm Wind, Luzerne

When
August 1, 5:01 PM EST
Where
Luzerne County, 0.69 mi N of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.190, -75.980

Strong thunderstorm winds knocked a tree down onto Center Street.

Thunderstorm Wind, Luzerne

When
August 1, 5:02 PM EST
Where
Luzerne County, 0.52 mi E of Pond Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.130, -76.110

Strong thunderstorm winds knocked a few trees on MullHolland Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978932, 978933, 978934.